GSK issues Dear Doctor letter in the US: fosamprenavir and cardiovascular risk
On 4 December 2009 GlaxoSmithKline (GSK) and FDA notified healthcare professionals and others of a potential association between fosamprenavir and myocardial infarction (heart attack) and dyslipidemia (abnormal concentrations of lipids or lipoproteins in the blood) in HIV-positive adults.
GSK has modified the existing warnings and precautions section of the prescribing information to note that increases in cholesterol have occurred with treatment, the importance of lipids management, and a recommendation that triglyceride and cholesterol testing be performed prior to initiating therapy with fosamprenavir and at periodic intervals during therapy.
The text of the Dear Healthcare Provider letter follows:
Dear Healthcare Professional:
Fosamprenavir calcium (Levixa) tablets and oral suspension: myocardial infarction and dyslipidemia
GlaxoSmithKline would like to inform you of data presented at the 16th Conference on Retroviruses and Opportunistic Infections (CROI 2009) relating to a potential association between fosamprenavir tablets and oral suspension and myocardial infarction in HIV infected adults.
Action being taken by GSK
GSK has added myocardial infarction and hypercholesterolemia to the Adverse Reactions section of the fosamprenavir prescribing information (Section 6.2 Postmarketing Experience). Elevations in triglyceride levels are already described in the Adverse Reactions section (Section 5.8 Warnings and Precautions, Section 6.1 Clinical Trials).
GSK has modified the existing Warnings and Precautions statement (Section 5.8 Lipid Elevations) in the prescribing information for fosamprenavir Tablets and Oral Suspension to highlight that increases in cholesterol have occurred with treatment. This statement highlights the importance of lipids management by including a recommendation that triglyceride and cholesterol testing should be performed prior to initiating therapy with fosamprenavir Tablets and Oral Suspension and at periodic intervals during therapy. GSK is in communication with FDA and this issue will be closely monitored.
- A case-control study nested in the French Hospital Database on HIV [FHDH ANRS CO4] has reported an association between exposure to fosamprenavir/amprenavir and an increased risk of myocardial infarction (Odds Ratio (OR): 1.52 per additional year of exposure; 95% CI, 1.19-1.95). [Lang S, Mary-Krause M, Cotte L et al. CROI 2009, Abstract #43LB]
- Myocardial infarction has already been identified as a signal for the protease inhibitor (PI) class in general; the reported association is plausible and may be related to the propensity for this drug class to raise blood lipids [The D:A:D Study Group 2007].
- Prescribers are reminded that HIV infection itself has been associated with lipid disorders and ischaemic heart disease.
- Triglyceride and cholesterol levels should be checked prior to initiating therapy with fosamprenavir and at periodic intervals during therapy. Appropriate clinical management of lipid disorders should be initiated as required.
- Other modifiable risk factors for cardiovascular disease (such as hypertension, diabetes and smoking) should also be monitored in HIV-infected subjects and managed as clinically appropriate.
Details of the new labelling for fosamprenavir are described under Action Being Taken by GSK. Please read the Prescribing Information for the full text describing these labelling changes.
Action required by healthcare professionals
Combination antiretroviral therapy has been associated with redistribution of body fat (lipodystrophy) in HIV-infected patients. Clinical examination should include evaluation for physical signs of fat redistribution.
Triglyceride and cholesterol levels should be checked prior to initiating therapy with fosamprenavir and at periodic intervals during therapy. Appropriate clinical management of lipid disorders should be initiated as required.
Other modifiable risk factors for cardiovascular disease (such as hypertension, diabetes and smoking) should be monitored in HIV-infected subjects and managed as clinically appropriate.
At an international HIV conference (CROI, February 2009), data from a case-control study nested within the French Hospital Database on HIV were reported [Abstract #43LB].
The objective of the study, requested by the European Medicines Evaluation Agency (EMEA), was to analyse the effect of exposure to specific nucleoside reverse transcriptase inhibitors (NRTIs) and PIs on the risk of myocardial infarction. Several conditional logistic regression models were used to assess the association of (i) cumulative exposure to specific NRTIs, (ii) recent (current or within 6 months) and past exposure (>6 months ago) to specific NRTIs, and (iii) cumulative exposure to specific PIs on the risk of myocardial infarction. The study reported an association between an increased risk of myocardial infarction and cumulative exposure to fosamprenavir/amprenavir (OR 1.52 per additional year of exposure; 95% CI, 1.19-1.95).
Myocardial infarction has already been identified as a signal for the PI class in the ongoing observational Data Collection on Adverse Events of Anti-HIV Drugs (DAD) cohort. Specific analysis of ART drug classes showed the relative risk of myocardial infarction to be higher with PI therapy (16% increase per year) compared with other ART classes. The signal is plausible and may be partly explained by the propensity of the PI class to raise blood lipids.
Suppression of viral replication in HIV disease with antiretroviral therapy is of the utmost importance. Patients should NOT discontinue treatment on their own. All treatment decisions should be explored in consultation with healthcare professionals.
Physicians should continue to monitor a patients cardiovascular risk as part of regular reviews and seek to adjust modifiable risk factors. The profile of each antiretroviral agent is different and treatment decisions should always be personalised for an individual patient with careful consideration of the overall absolute risks and the benefits of effective long term treatment.
Please refer to the full prescribing information for fosamprenavir.
Call for reporting
GlaxoSmithKline reminds healthcare professionals to continue to report adverse reactions to appropriate national safety databases.
Lang S, Mary-Krause M, Cotte L et al. Impact of Specific NRTI and PI Exposure on the Risk of Myocardial Infarction: A Case-Control Study Nested within FHDH ANRS CO4. 16th CROI, February 8 – 11, 2009, Montreal, Canada. Abstract 43LB.
Slides and audio from the oral presentation by D Costagliola in session Oral Abstract: Pharmacogenetics, Pharmacoenhancement, and Complications of ART on Monday, Feb 9, 2009 10:00 AM:
DAD Study Group. Class of antiretroviral drugs and the risk of myocardial infarction. N Engl J Med. 2007;356(17):1723-35.
Source: FDA listserve (04 Dec 2010)